In lieu of an abstract, here is a brief excerpt of the content:

THE DISEASES DRUGS CAUSE LOUIS LASAGNA, M.D.* The last quarter-century has seen a pharmacologic revolution. Like most great revolutions, it has had a great impact for good. Like all great revolutions, it has produced grievous injury for some. Like other great revolutions, it cannot ever be completely undone, even were we to desire it. I shall not discuss the benefits of the drug explosion, but some of its harmful consequences. Therefore, this presentation will lack balance, although it may gain in emphasis. In any case, it is not, I submit, either a hysterical or an exaggerated picture which I shall draw. In 1955 Barr pointed out that major toxic reactions and accidents occurred in 5 per cent ofpatients admitted to the medical service ofa great hospital [1]. More recently, Schimmel has analyzed the same problems at another famous university hospital [2]. He found that roughly one patient in five suffered some iatrogenic complication, and that half of these reports could be classified as drug reactions. A popularjournal dealing with clinical pharmacology and therapeutics runs a regular feature in each issue devoted to what is called, somewhat ironically, "Diseases ofMedical Progress ." Physicians in the United States have become accustomed to warnings from either the Food and Drug Administration or pharmaceutical firms indicating some new mischief caused by prescription drugs. The forms oftoxicity responsible for such warnings have ranged from agranulocytosis to cataracts, from liver toxicity to severe hypertensive crises and fatal cerebrovascular accidents. It is apparent not only that a problem exists but also that, despite the fairly high frequency ofreported trouble from drugs, the publicized cases constitute merely the floating tip ofan iceberg, with much ofthe difficulty * TheJohns Hopkins University School ofMedicine, Baltimore 5, Maryland. This paper was originally given as a lecture in the Kaiser Foundation Hospitals and Permanente Medical Group Symposium , "Man Against Himself," October 18-19, !963, San Francisco. 457 remaining hidden beneath the surface ofour awareness. This statement is in part based on the knowledge that a survey at my own institution ofone hundred randomly selected charts signed out by the house staffas having shown no untoward effects from drugs revealed that 7 per cent ofthe patients could be unequivocally classified as having suffered drug reactions. In addition, however, my opinion is strongly affected by the abundant historical evidence to the effect that a varying length of time is required before the medical profession becomes fully aware of the trouble that a drug can cause, and that this interval can be quite long at times. It may be said without fear oferror that many ofthe drugs now on the market have a potential for causing difficulty that is incompletely appreciated. Let me give some substantiation to this last comment. For at least three years the gallbladder dye bunamiodyl (Orabilex) was in wide usage in our community. It seemed to be a most efficacious agent for X-ray visualization ofthe gallbladder and was considered to be essentially free ofserious side effects. Then some members of our staff observed a patient who manifested renal failure after exposure to the drug. Inquiry quickly revealed that a considerable number of such cases had been seen elsewhere in our city and in nearby Washington and, furthermore, that one could show a reasonably high incidence ofdiminished renal function ifone studied unselected patients undergoing X-ray examination of the gallbladder with this dye [3]. The story ofphenacetin is perhaps even more instructive, in view ofthe extraordinarily long interval between its introduction and the realization that the compound may be capable ofcausing "interstitial nephritis" and papillary renal necrosis. Although the relationship between phenacetin and this insidious renal disease is by no means clear-cut, there is a large amount ofcircumstantial evidence incriminating the drug [4]. Another therapeutic standby, the salicylate group, was in widespread use for years before it was generally recognized as a cause ofserious gastrointestinal bleeding. It is not difficult to demonstrate in man or laboratory animals that salicylates have corrosive topical effects [5] which can lead to bleeding—yet fifty years ofusage elapsed before the profession became aware ofthis propensity . Why? Clearly, we are in our present dilemma in part because ofthe very richness ofthe toxic spectrum produced by...

pdf

Additional Information

ISSN
1529-8795
Print ISSN
0031-5982
Pages
pp. 457-470
Launched on MUSE
2015-01-07
Open Access
No
Back To Top

This website uses cookies to ensure you get the best experience on our website. Without cookies your experience may not be seamless.